Alert archive / Kansas / Flash Flood Warnings in 2005

Flash Flood Warning 63, NWS Springfield, MO

July 19, 2005Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 19, 2005, 2:58 AM CDT for Cherokee County, Kansas. It was in force for 6 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 2:58 AM CDT (07:58 UTC)
Expired
Jul 19, 2005, 9:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 08:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 4:00 AM CDTFLASH FLOODScammon, KSHIGHWAY 7 FROM SCAMMON TO COLUMBUS HAD 1 FOOT OF WATER OVER THE ROAD.
Jul 19, 4:00 AM CDTFLASH FLOODScammon, KSHIGHWAY 7 FROM SCAMMON TO COLUMBUS HAD 1 FOOT OF WATER OVER THE ROAD.
Jul 19, 4:00 AM CDTFLASH FLOODWest Mineral, KS1 FOOT OF WATER OVER HIGHWAY 102 BETWEEN SCAMMON AND WEST MINERAL.
Jul 19, 4:00 AM CDTFLASH FLOODWest Mineral, KS1 FOOT OF WATER OVER HIGHWAY 102 BETWEEN SCAMMON AND WEST MINERAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 62 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 190803
FFWSGF
KSC021-191400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 AM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 900 AM CDT.

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED BETWEEN 1.5 AND 3.0 INCHES OF RAIN HAD 
  FALLEN BETWEEN WEST MINERAL...COLUMBUS AND WEIR SINCE 1 AM...WITH  
  LOCALLY HIGHER AMOUNTS. IN ADDITION...THUNDERSTORMS CONTINUE TO    
  DEVELOP IN THE SAME GENERAL AREA WHICH WILL LIKELY PRODUCE AN      
  ADDITIONAL ONE TO TWO INCHES OF RAIN THROUGH 5 AM.                 
  THUS...INCREASING THE OVERALL RAINFALL TOTALS OF FOUR TO FIVE      
  INCHES BEFORE IT ENDS LATER THIS MORNING. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...BAXTER SPRINGS...COLUMBUS...GALENA...SCAMMON...WEIR...
  WEST MINERAL...CRESTLINE...FAULKNER...HALLOWELL...LAWTON...LOWELL
  AND MELROSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505

$$

JLT
3 follow-up statements
000 
WGUS73 KSGF 190835
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 AM CDT TUE JUL 19 2005

KSC021-191400-
CHEROKEE KS-
330 AM CDT TUE JUL 19 2005

...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM
CDT...

AT 327 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. 
DOPPLER RADAR ESTIMATED OVER THREE INCHES OF RAIN HAD FALLEN BETWEEN 
WEST MINERAL...WEIR...SCAMMON AND SKIDMORE SINCE 130 AM. THE 
HEAVIEST RAINFALL HAS OCCURRED BETWEEN WEST MINERAL...SOUTHEAST TO 
GALENA. AN ADDITIONAL ONE TO TWO INCHES OF RAINFALL...LOCALLY 
HEAVIER...IS POSSIBLE THROUGH SUNRISE ACROSS THE WARNED AREA.

SOME OF THE LOCAL STREAMS AND RIVERS THAT WILL BE DIRECTLY AFFECTED 
BY THE HEAVY RAINFALL ARE...

LITTLE CHERRY AND CHERRY CREEK.
LITTLE SHAWNEE AND SHAWNEE CREEK.
BRUSH CREEK.
BITTER CREEK.
SHOAL CREEK.
AND SPRING RIVER. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505

$$

JLT
000 
WGUS73 KSGF 190924
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
418 AM CDT TUE JUL 19 2005

KSC021-191400-
CHEROKEE KS-
418 AM CDT TUE JUL 19 2005

...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM
CDT...

AT 417 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
OCCURRING ACROSS NORTHERN PORTIONS OF CHEROKEE COUNTY. SEVERAL 
COUNTY ROADS HAD REPORTS OF WATER FLOWING OVER THEM ACROSS NORTH 
CENTRAL CHEROKEE COUNTY. ONE AREA NEAR ROSELAND...EAST OF WEST 
MINERAL ALONG HIGHWAY 102 REPORTED SIX INCHES OF WATER FLOWING OVER 
THE ROAD.  DOPPLER RADAR INDICATED NEARLY FOUR INCHES OF RAIN HAD 
FALLEN BETWEEN WEST MINERAL...SKIDMORE AND WEIR SINCE 1 AM. 
ALTHOUGH LIGHT RAIN WILL LIKELY CONTINUE THROUGH SUNRISE...THE 
HEAVIEST RAINFALL HAS MOVED OUT OF THE WARNED AREA...BUT RUNOFF WILL 
CONTINUE. 

REMEMBER...RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.

LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505

$$

JLT
000 
WGUS73 KSGF 191045
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
541 AM CDT TUE JUL 19 2005

KSC021-191400-
CHEROKEE KS-
541 AM CDT TUE JUL 19 2005

...FLASH FLOOD WARNING CONTINUES FOR CHEROKEE COUNTY UNTIL 900 AM
CDT...

AT 536 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING ACROSS NORTHERN AND CENTRAL PORTIONS OF 
CHEROKEE COUNTY. LOCAL OFFICIALS REPORTED THAT HIGHWAY 7 WAS FLOODED 
BETWEEN COLUMBUS AND SCAMMON. SOME AREAS HAD NEARLY A FOOT OF WATER 
FLOWING OVER THE ROADWAY. ALSO...HIGHWAY 102 BETWEEN SCAMMON AND 
WEST MINERAL WAS FLOODING.  

ALTHOUGH THE RAINFALL HAS ENDED IN THE WARNED AREA...RUNOFF IS NOT 
COMPLETE AND WILL CONTINUE TO CAUSE FLOODING PROBLEMS THIS MORNING. 

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3732 9464 3702 9464 3701 9505 3732 9505

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:15 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 19, 1:15 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 AM CDT TUE JUL 19 2005

.AVIATION...

FOR THE 06Z TAFS...WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE HAS
SET UP IN EXTREME SOUTHWEST MISSOURI EARLY THIS MORNING. A SMALL
COMPLEX OF THUNDERSTORMS DEVELOPED IN THIS REGION WHICH WILL FOLLOW
THE MAIN THERMO/WEAK 925MB FRONTAL BOUNDARY ALONG HIGHWAY 60 THIS
MORNING. BELIEVE MAIN TERMINAL WILL BE CLEAR OF MVFR/IFR
CEILINGS/VISIBILITIES DUE TO THIS SCENARIO...BUT CLOSE
ENOUGH FOR THE VCTS/VCSH. NAM/ETA MODEL IS INCREASING LOW/MID LEVEL
MOISTURE THIS MORNING AND PRODUCING LIGHT PRECIPITATION ACROSS
SOUTHERN MISSOURI. HOWEVER...BELIEVE MAIN FLIGHT RESTRICTIONS WILL
BE THROUGH 12Z WITH CEILINGS AROUND 5000 OR ABOVE THROUGH THE
AFTERNOON. LATER SHIFTS WILL NEED TO CONCENTRATE ON LEFT OVER
BOUNDARIES FROM THIS MORNING CONVECTION AND SEE IF ANY
RE-DEVELOPMENT OCCURS.

JLT

&&

.PREVIOUS DISCUSSION 230 PM...

OUTFLOW BOUNDARY EXTENDED FROM CARTHAGE TO NIXA TO HOUSTON AROUND
NOON. MOST OF THE EARLY MORNING STORMS HAVE DIMINISHED WITH NEW
CONVECTION ATTEMPTING TO FIRE SOUTH OF INTERSTATE 44...WHERE SURFACE
TEMPS ARE ALREADY IN THE UPPER 80S/LOWER 90S.

EXPECT SCATTERED CONVECTION TO DEVELOP DURING THE EARLY/MID
AFTERNOON OVER THE SOUTHEAST HALF OF THE FORECAST AREA...WITH
ANOTHER ROUND DEVELOPING OVER OUR NORTHWEST ZONES AHEAD OF THE COLD
FRONT OVER EASTERN KANSAS AND WEST CENTRAL MO FROM MID AFTERNOON
THROUGH THE EVENING. MAIN QUESTION WILL BE HOW MUCH THE CURRENTLY
STABILIZED AIRMASS OVER OUR NORTHWEST ZONES CAN RECOVER.

LATEST GFS AND NAM SHOW APPROACHING FRONT STALLING OVER THE AREA
LATE TONIGHT INTO TUESDAY AND GRADUALLY WASHING OUT AS LEE TROUGH
DEEPENS OVER THE CENTRAL/NORTHERN HIGH PLAINS. FOR NOW WILL CONTINUE
LOW POPS THROUGH TUESDAY WITH UNSTABLE AIRMASS AND WEAK CONVERGENCE
ALONG STALLED FRONT AND POSSIBLE REMNANT OUTFLOW BOUNDARIES.

UPPER LEVEL RIDGE WILL BUILD INTO THE AREA THROUGH THE LATTER
PORTION OF THE WEEK...WITH POTENTIAL FOR TRIPLE DIGIT HIGHS BY
FRIDAY.  MODEL SOUNDINGS SHOW FAIRLY UNSTABLE BUT INCREASINGLY DRIER
AIRMASS OVER THE REGION...SO WILL CONTINUE DRY FORECAST THROUGH THE
REST OF THE PERIOD. WILL NEED TO MONITOR POSSIBLE FROPA ON THURSDAY.
AT THIS TIME...IT LOOKS LIKE MAIN PRECIPITATION SHOULD DEVELOP JUST
TO THE EAST OF OUR AREA...IN VICINITY OF NORTHWEST FLOW AND DEEPER
MOISTURE AROUND EASTERN EDGE OF BUILDING UPPER RIDGE.

MMT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 18, 9:50 PM CDT, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT MON JUL 18 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  ALL BUT FAR NORTHERN PORTIONS OF THE OUTLOOK AREA OVERNIGHT.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
  OVERNIGHT HOURS AS A WEAK FRONT SETTLES INTO THE AREA. THE
  STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
  LIGHTNING...BRIEF HEAVY RAINFALL...AND POSSIBLY AN ISOLATED WIND
  GUST OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AS
  THE STALLED FRONT REMAINS OVER THE AREA. NO ORGANIZED SEVERE
  THUNDERSTORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 18, 9:58 PM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT MON JUL 18 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 SE VANZANT            36.93N 92.27W
07/18/2005  2.00 INCH        DOUGLAS            MO   PUBLIC

            2 INCHES IN JUST OVER AN HOUR

0930 PM     HEAVY RAIN       4 N WHITE CHURCH        36.91N 91.78W
07/18/2005  2.25 INCH        HOWELL             MO   PUBLIC

            2.25 OF RAIN IN 45 MINUTES.
Local storm report, Jul 19, 2:50 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0250 AM CDT TUE JUL 19 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 AM     FLASH FLOOD      NEOSHO                  36.87N 94.37W
07/19/2005                   NEWTON             MO   LAW ENFORCEMENT

            SEVERAL ROADS IN NEOSHO WERE CLOSING OR CLOSED AS OF 230
            AM.

JLT

Nearby

Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.